Michigan, 2004

Heavy Snow in Michigan, December 25 to 26, 2004

December 25 to 26, 2004 · NWS MQT · 3 events in 3 counties and zones

An Arctic airmass lingering over the region generated heavy lake effect snow bands off Lake Michigan on the 25th. Areas hit with the heaviest snows were along the Garden Peninsula in Delta and southern Schoolcraft counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Arctic airmass lingering over the region generated heavy lake effect snow bands off Lake Michigan on the 25th. Areas hit with the heaviest snows were along the Garden Peninsula in Delta and southern Schoolcraft counties. Cooks in southern Schoolcraft County was blanketed with 15 inches of snow in 12 hours, while just to the west, Garden Corners in Delta County received 10 inches. Heavy lake effect bands also developed off Lake Superior on the evening of the 25th and continued into the 26th. The city of Marquette was pounded with 8 inches of snow in just 3 hours while the National Weather Service Office just to the west measured 14 inches in 6 hours. Big Bay in Marquette County also received 8 inches in 12 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 25, 4:07 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 25, 4:07 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
407 AM EST SAT DEC 25 2004

.DISCUSSION...
MAIN FORECAST CONCERN IS LAKE EFFECT SNOW THROUGH TONIGHT.

CURRENT WEATHER...09Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED A BROAD TROUGH OVER SE CANADA...A RIDGE MOVING INTO THE
WESTERN HIGH PLAINS AND A TROUGH DROPPING DOWN THE BRITISH COLUMBIA
COAST. SHRTWVS OF INTEREST TO THIS FORECAST WERE OVER WESTERN
ONTARIO...ALONG THE CENTRAL DAKOTAS AND OVER SOUTHERN SASKATCHEWAN.
AT THE SURFACE...A HIGH PRESSURE RIDGE EXTENDED FROM JAMES BAY TO
OHIO...WHICH WITH CLEAR SKIES PROVIDED VERY COLD TEMPERATURES LAST
EVENING. AT THE OFFICE...TEMPERATURES HAVE FALLEN TO -24F...BREAKING
THE RECORD DAILY LOW FOR CHRISTMAS DAY. TO THE WEST...A LOW PRESSURE
TROUGH EXTENDED FROM ALBERTA TO NORTH DAKOTA...WITH A WARM FRONT
SOUTHEAST TO THE LA CROSSE AREA. REGIONAL RADARS AND SURFACE
OBSERVATIONS HAVE SHOWN SNOW DEVELOPING AHEAD OF THIS TROUGH/WARM
FRONT OVER SOUTHERN MN. 00Z MPX SOUNDING SHOWED A NEARLY MOIST
TROPOSPHERE EXCEPT FOR A LAYER BETWEEN 750 AND 850MB WHERE DEWPOINT
DEPRESSIONS WERE 10-15C. 800-700MB 2-D FRONTOGENESIS ALSO LINED UP
WELL WITH WHERE THE SNOW IS. LAKE EFFECT CONTINUES ON LAKES SUPERIOR
AND MICHIGAN WITH DELTA-TS AROUND 26C. LATEST RADAR IMAGERY IS ALSO
SHOWING THE DEVELOPMENT OF A DOMINANT BAND OVER NORTHERN LAKE
MICHIGAN.

MODEL PREFERENCES...THROUGH SUNDAY HAVE FOLLOWED THE ETA AS THERE
ARE VERY FEW DIFFERENCES BETWEEN THE MODELS. AFTERWARDS...THE GFS
AND UKMET CONTINUE TO HOLD MORE OF AN EASTERN TROUGH IN THAN THE
ETA. PER PMDHMD HAVE FOLLOWED THE GFS/UKMET SOLUTION. NEW 00Z ECMWF
ALSO SUPPORTS THE GFS/UKMET.

TODAY...SHRTWV ALONG THE CENTRAL DAKOTAS IS PROGGED TO MOVE AROUND
THE BROAD TROUGH IN EASTERN CANADA WHILE THE SHRTWV OVER WESTERN
ONTARIO MOVES TO NORTHERN LAKE SUPERIOR BY 00Z. LACK OF ANY UPPER
JET SUPPORT AND DPVA FROM SHRTWVS MEANS THAT ANY SNOWFALL TRYING TO
HEAD TOWARDS UPPER MICHIGAN WILL ONLY BE AIDED BY WARM ADVECTION.
ISENTROPIC LIFT IS NOT THAT IMPRESSIVE EITHER WITH ONLY THE 280-285K
SURFACES SHOWING SOME WEAK LIFT...PRIMARILY OVER THE WISCONSIN
BORDER COUNTIES. 800-700MB 2-D FRONTOGENESIS WEAKENS THROUGH THE DAY
TOO. SO ANY SNOWFALL TODAY SHOULD NOT BE THAT SIGNIFICANT. IN
FACT...THE ETA QPF FIELD ONLY SHOWS A FEW HUNDREDTHS OVER THE BORDER
COUNTIES THIS MORNING. WHAT DOES LOOK TO BE MORE SIGNIFICANT IS THE
DEVELOPMENT OF A DOMINANT BAND ON LAKE MICHIGAN THIS MORNING WHICH
MOVES INTO SCHOOLCRAFT AND LUCE COUNTIES. LOCAL WORKSTATION ETA
THEN HAS THE BAND MOVING INTO WESTERN MACKINAC AND LUCE COUNTIES
DURING THE AFTERNOON. ETA12 IS SIMILAR. A 3000 FT DEEP LAYER OF
SNOWGROWTH COMBINED WITH THE DOMINANT BAND APPEARANCE WILL PROBABLY
RESULT IN INTENSE SNOWFALL RATES. QPF FROM THE WORKSTATION SHOWS
ABOUT 0.2 INCHES QPF BETWEEN 14Z AND 18Z WITH THIS BAND. A TOTAL QPF
AMOUNT OF 0.6 INCHES IS PROGGED FOR NEWBERRY FROM THE WORKSTATION.
FIGURE A 15:1 TO 20:1 SNOWFALL RATIO WILL PROBABLY HOLD FOR THIS
BAND. WITH THE INTENSE RATES...HAVE DECIDED TO HOIST A LAKE EFFECT
SNOW ADVISORY. AS SOUTHWEST WINDS DEVELOP...TEMPERATURES SHOULD
SHOOT UP NICELY...ALBEIT REMAINING ON THE COLD SIDE WITH HIGHS
FORECAST IN THE LOW TEENS.

TONIGHT...SHRTWV TROUGH OVER NORTHERN LAKE SUPERIOR DROPS SOUTH INTO
THE U.P. BY 12Z. DPVA WITH THE SHRTWV...COMBINED WITH LATENT HEATING
FROM SUPERIOR...WILL RESULT IN A BAND OF SNOW MOVING SOUTH DOWN THE
LAKE THROUGH THE NIGHT. WINDS TURNING TO THE NORTH BEHIND THE
SHRTWV AND 850MB TEMPS IN THE -15C TO -20C WILL HELP FOCUS SOME LAKE
EFFECT BANDS INTO FAR WESTERN AND NORTH CENTRAL UPPER MICHIGAN...IN
PARTICULAR FROM NEGAUNEE TO MUNISING AND FROM IRONWOOD TO ONTONAGON.
GIVEN THAT THE 950MB CONVERGENCE NEVER SEEMS TO STAY FOCUSED OUTSIDE
OF THE BAND MOVING THROUGH...WILL HOLD OFF ON ANY ADVISORY FOR THE
MOMENT. HOWEVER...DO BELIEVE THAT THERE WILL BE SOME DECENT SNOWFALL
RATES WITH THE BAND MOVING THROUGH. WARMER NIGHT EXPECTED THAN
TONIGHT WITH CLOUD COVER PREVENTING THE GREAT RADIATIONAL COOLING
THAT WAS EXPERIENCED. WE SHOULD STILL HAVE LOWS DOWN NEAR THE ZERO
MARK AWAY FROM THE LAKES THOUGH.

SUNDAY...SHRTWV TROUGH CONTINUES TO PUSH SOUTH WHILE REALLY DRY AIR
COMES IN BEHIND IT. RH OVER NW ONTARIO FROM 900-500MB IS 20 PERCENT
OR BELOW AT 12Z...AND THIS MOVES ACROSS LAKE SUPERIOR. ALTHOUGH
850MB TEMPERATURES ARE AROUND -20C...THIS AMOUNT OF DRY AIR WILL
REALLY SHUT DOWN THE LAKE EFFECT. IN FACT...THE ETA HAS ALL OF THE
LAKE EFFECT SHUTTING OFF IN THE MORNING OVER THE WEST. AM RELUCTANT
AT THE MOMENT TO SHUT OFF THE LAKE EFFECT GIVEN THAT THE WORKSTATION
ETA KEEPS IT GOING INTO THE AFTERNOON...BUT LATER SHIFTS MAY NEED TO
LOOK AT THIS AGAIN. THE WORKSTATION ETA ALSO SHOWS A MESO LOW NEAR
CARIBOU ISLAND AT 12Z HEADING TOWARDS MARQUETTE COUNTY...AND CANNOT
RULE IT OUT GIVEN THE PERSISTENT 10-15KT NE WIND. TEMPERATURES ARE
EXPECTED TO BE A FEW DEGREES WARMER...BUT NOT BY A WHOLE LOT GIVEN
THE CLOUD COVER OVER THE CENTRAL AND EASTERN U.P.

SUNDAY NIGHT...UPPER RIDGE AXIS THAT IS CURRENTLY OVER THE WESTERN
HIGH PLAINS IS PROGGED TO MOVE ACROSS ALONG WITH A SURFACE HIGH
PRESSURE RIDGE. THE COMBINATION OF THE ANTICYCLONIC FLOW...THE
AFOREMENTIONED DRY AIR AND WINDS TURNING AROUND TO THE SOUTH WILL
ALLOW ANY LAKE EFFECT OVER NORTHERN UPPER MICHIGAN TO CEASE. WIND
SHEAR AND DRY AIR LOOKS TO BE TOO MUCH TOO FOR ANY LAKE EFFECT TO
OCCUR ON LAKE MICHIGAN WITH THE RETURN FLOW SETTING UP. MAIN CONCERN
WILL BE TEMPERATURES OVER THE INTERIOR BEFORE THE WINDS PICK UP
OVERNIGHT. FOR NOW WILL CLOSE TO THE MAV GUIDANCE FOR THE SOUTH
CENTRAL U.P...BUT I COULD EASILY SEE TEMPERATURES DROPPING A FEW
DEGREES BELOW THAT.

MONDAY...AS STATED IN MODEL PREFERENCES...HAVE FOLLOWED THE
GFS/UKMET WHICH SHOWS A SHRTWV TROUGH HEADING ACROSS UPPER MICHIGAN
IN NW FLOW. THIS TROUGH PRODUCES A BAND OF WARM AIR ADVECTION
SNOWFALL WHICH MOVES INTO THE WEST HALF OF THE U.P. DURING THE
MORNING AND THEN CONTINUES ONWARDS INTO LOWER MICHIGAN BY THE
EVENING. IN ADDITION...SW WINDS AND 850MB TEMPS OF -12C OVER LAKE
MICHIGAN MAY PROVIDE SOME ENHANCEMENT TO THE SNOW OVER SCHOOLCRAFT
AND LUCE COUNTIES. WITH THE RETURN FLOW AND WARMER 850MB
TEMPS...WILL BE A WARMER DAY THAN WHAT HAS BEEN SEEN AS OF LATE.
HAVE TRIMMED TEMPS A FEW DEGREES THOUGH GIVEN THE CLOUD COVER AND
SNOWFALL.

MONDAY NIGHT INTO TUESDAY...WITH A FEW OTHER HARD TO TIME SHRTWVS
MOVING THROUGH THE NORTHWEST FLOW...AM RELUCTANT TO CHANGE MUCH OF
THE FORECAST. WILL LEAVE THE 30 PERCENT CHANCE OF -SN IN FOR MON
NIGHT...THOUGH LOOKING AT THE GFS THIS PROBABLY COULD BE REMOVED.
UNCERTAINTY LEAVES ME KEEPING IT IN. MAIN THING TO NOTE IS THAT
TEMPERATURES WILL CONTINUE TO BE WARMER AS 850MB TEMPS CLIMB TO -7
TO -9C BY 18Z TUE.

EXTENDED...GIVEN THE CONCERN WITH THE FIRST FEW PERIODS...NO CHANGES
HERE. SHOULD NOTE THAT THE GFS IS STARTING TO LOOK A LITTLE MORE
LIKE RAIN FOR THURSDAY INTO FRIDAY AS 850MB TEMPS SHOOT UP TO +6C.
NEW YEARS EVE MAY END UP BEING A MILD DAY IF THE 00Z RUN PANS OUT AS
DRIER SW FLOW MOVES IN AND 850MB TEMPS REMAIN AROUND 0C. 12Z ECMWF
IS SIMILAR. MORE INFO ABOUT THIS IN THE AFTERNOON AFD...BUT ALL
SIGNS POINT TO A DEFINITE WARM UP FOR THE EASTERN 2/3 OF THE COUNTRY
FOR THURSDAY INTO FRIDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW ADVISORY UNTIL 11 PM EST MIZ007-014-085.

&&

AJ
Hazardous weather outlook, Dec 25, 5:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
500 AM EST SAT DEC 25 2004

MIZ001>007-009>014-084-085-261300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
500 AM EST SAT DEC 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL MOVE INTO SCHOOLCRAFT AND LUCE
COUNTIES THIS MORNING AND PERSIST INTO THE EVENING HOURS. SEE THE
LATEST WINTER WEATHER STATEMENTS FOR MORE DETAILS. ALSO...EXPECT
LAKE EFFECT SNOW SHOWERS TO DEVELOP AFTER MIDNIGHT ACROSS NORTHERN
UPPER MICHIGAN WITH 2 TO 3 INCHES OF SNOWFALL POSSIBLE BY SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN UPPER
MICHIGAN WITH ANOTHER 1 TO 3 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Delta

When
December 25, 9:00 AM EST to December 26, 1:00 AM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy Snow, Southern Schoolcraft

When
December 25, 9:00 AM EST to December 26, 1:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
December 25, 8:00 PM EST to December 26, 4:00 PM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430103, 5430104, 5430105.